Hail, Walworth
- When
- July 23, 12:01 PM CST
- Where
- Walworth County, 0.52 mi E of Elkhorn
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.670, -88.540
Picture shown of 1 inch hail.
A cold front and shortwave trough triggered a cluster of thunderstorms over far southern WI during the early afternoon hours. One storm produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cold front and shortwave trough triggered a cluster of thunderstorms over far southern WI during the early afternoon hours. One storm produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 11:59 AM CST, 2 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Milwaukee/Sullivan WI 1259 PM CDT Sun Jul 23 2017 .UPDATE... Storms are firing now in the south/southwest forecast area. Could see a storm or two approach/reach severe levels this afternoon. Something to keep an eye on. && .AVIATION(18Z TAFS)... Storms are expected this afternoon, mainly across the southern half of the forecast area. Could see some hail and gusty winds with these storms. Activity will wind down late afternoon into the evening, with dry weather then expected through Monday as high pressure builds into the region. Still think the winds will switch to northeast by the middle of this afternoon near Lake Michigan as a lake breeze moves in. Might be some fog tonight in the west toward the high building in. A drier airmass will slowly be working in overnight though, which might limit develop. Low clouds are expected to develop tonight, lingering into Monday morning. Should see VFR conditions return north to south late morning into the afternoon. && .PREV DISCUSSION... (Issued 946 AM CDT Sun Jul 23 2017) UPDATE... Showers in the northwest will continue eastward, possibly diminishing a bit per latest radar and mesoscale model trends. Models are still suggesting shower/storm activity will then focus in the southwest forecast area late morning into the afternoon, with dry weather or isolated showers/storms elsewhere. Temperatures are already approaching forecast highs many places, but clouds will likely increase a bit into the afternoon. It also looks like 925 mb temps may slowly decrease during the afternoon, so will leave forecast highs alone for now. MARINE... Could see winds/waves approach Small Craft Advisory levels on Monday, but right now it looks like conditions should stay just below criteria. PREV DISCUSSION... (Issued 652 AM CDT Sun Jul 23 2017) UPDATE... Outflow from the storms that are tracking down the lake are causing easterly winds and low clouds along the shoreline. The clouds will scatter out quickly this morning. Mostly clear skies will give way to mid level clouds moving into south central WI that are associated with the approaching upper trough. The HRRR has been consistent with producing thunderstorms over northeast IA and southwest IL today, although they are looking more delayed. These should track southeast and have a lower chance of impacting Kenosha. I have lower confidence about thunderstorm chances in east central southeast WI this afternoon and evening- I would lean toward them not developing. AVIATION(12Z TAFS)... Outflow from the storms that are tracking down the lake are causing easterly winds and low clouds along the shoreline. The clouds will scatter out quickly this morning. Mostly clear skies will give way to mid level clouds moving into south central WI that are associated with the approaching upper trough. Patchy ground fog and associated low clouds will clear out quickly by 8 or 9 am this morning. A surface front will reach south central WI by midday. The front is weak in terms of wind and temperature, but could kick up a few storms south of Madison and Kenosha today. PREV DISCUSSION... (Issued 337 AM CDT Sun Jul 23 2017) SHORT TERM... Today and Tonight...Forecast Confidence is Medium. Shortwave energy out ahead of a robust upper trough, upward motion due to the right entrance region of an upper jet, the nose of an 850mb weak low level jet, and just enough moisture in the 700-800mb layer are allowing for scattered showers and thunderstorms in areas of east central WI early this morning. These will diminish as drier air moves in around 12Z/ 7 am this morning. The next area to watch for potential showers and thunderstorms later this morning is over south central WI. The HRRR and some other mesoscale & synoptic models show some activity developing along the surface cold front where there is just enough moisture to allow for it. The forcing is also associated with the upper trough. These should remain confined to just south of the I-94 corridor and there is only a brief window of opportunity that will translate into southeast WI by early afternoon. If these storms occur, CAPE and shear are on the weak to moderate side, so a few stronger storms are possible, but probably sub-severe. They would be fairly short-lived, so this is not a day to cancel plans. A half inch would be possible under any strong storm, so we will monitor this for a potential problem to flooded areas. LONG TERM... MONDAY AND TUESDAY...Forecast confidence is high. Light upper flow will prevail with mid-level ridging taking hold across the western Great Lakes. Surface high pressure will progress from near Lake Superior Monday morning towards Lower Michigan Tuesday afternoon. North to northeasterly surface winds on Monday will veer southerly on Tuesday with return flow behind the departing surface high. This will advect a higher theta-E airmass into southern Wisconsin, with a subsequent increase in both 850/925 mb temperatures and surface dewpoints. Any precipitation during this time will remain confined well to our northwest across the Dakotas and Minnesota in close proximity to a surface cold front. Look for below normal temperatures on Monday with onshore flow, followed by a warming trend towards normal on Tuesday. It will feel more humid on Tuesday, as dewpoints climb into the mid 60s west of Madison. WEDNESDAY AND WEDNESDAY NIGHT...Forecast confidence is medium. The upper flow pattern becomes zonal and progressive, as an 80 to 90 knot speed max traverses the Upper Midwest and western Great Lakes. A band of mid-level moisture and cyclonic vorticity advection will progress through the region, reaching southern Wisconsin Wednesday afternoon and evening. The upper wave will escort a surface cold front, which should arrive in our area during the evening. Surface convergence along the front will serve as a focus for showers and thunderstorms as it arrives. The pre- frontal environment will be characterized by modest deep layer shear around 25 knots, 1.5 to 2 kJ/kg of MLCAPE, and mid-level lapse rates around 7 degrees per kilometer. This suggests some potential for severe thunderstorms on Wednesday. We'll also need to keep a close eye on rainfall, given multiple areas which are particularly vulnerable given recent flooding. While moisture parameters are conducive to heavy rainfall, the steering flow appears fairly progressive. This means that we should keep the showers and storms moving along, which should hopefully minimize the risk for additional flooding. Of course, this is still several days out, so we'll need to watch for any changes. Keep up with the forecast. It will feel pretty muggy on Wednesday with highs in the 80s and dewpoints right around 70. THURSDAY THROUGH SATURDAY...Forecast confidence is medium. High pressure will slowly migrate from the western Great Plains into the Lower Great Lakes, bringing quiet weather to the region. The 23.00z GFS solution brings shower chances along a weak surface trough on Saturday night, but this is not supported among the other guidance at this time. Temperatures during this period will be seasonal. AVIATION(06Z TAFS)... Patchy ground fog and associated low clouds will clear out quickly by 8 or 9 am this morning. Storms in east central WI are expected to move out by 12z/7 am. Otherwise, mid level clouds will clear out this morning until a surface front reaches south central WI by mid morning and southeast WI this afternoon. The front is weak in terms of wind and temperature, but could kick up a few storms south of Madison and Milwaukee today. MARINE... Light winds will prevail today. Then northeast winds will increase from north to south this evening with a weak cold front. The wind gusts are expected to remain below 22 knots and waves below 4 feet, so I did not issue a small craft advisory. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...DDV Today/Tonight and Aviation/Marine...Cronce Monday THROUGH Saturday...SPM
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 338 AM CDT Sun Jul 23 2017 WIZ046-047-051-052-056>060-062>072-240845- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 338 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight There is a small chance for thunderstorms today, mainly east of Madison. A few of these storms could be strong, with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms on Wednesday into Wednesday night. Some of these thunderstorms could become strong to severe, producing large hail, damaging wind, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated for today. LMZ643>646-240845- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 338 AM CDT Sun Jul 23 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight There is a small chance for thunderstorms today. A few of these storms could be strong, with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance for thunderstorms on Wednesday into Wednesday night. Some of these thunderstorms could become strong to severe, producing large hail, damaging wind, and heavy rainfall. SPM www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1255 PM CDT SUN JUL 23 2017
WIZ070>072-231830-
Walworth-Racine-Kenosha-
1255 PM CDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WALWORTH...SOUTHWESTERN
RACINE AND WESTERN KENOSHA COUNTIES...
At 1255 PM CDT, a strong thunderstorm was located over Elkhorn,
moving southeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhorn, Delavan, Lake Geneva, Twin Lakes, Williams Bay, Genoa City,
Silver Lake, Powers Lake, Bohners Lake, Como, Pell Lake, Browns Lake,
Burlington, Springfield, Abells Corners, Tibbets, Millard, Bassett,
New Munster and Slades Corners.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4269 8867 4280 8855 4263 8808 4250 8822
4249 8842
TIME...MOT...LOC 1755Z 305DEG 27KT 4268 8855
DAVISThe Milwaukee radar (KMKX), 33 km away, was scanning. The volume nearest the first event began at 18:02 UTC.
1 hail. Local standard time, as filed.
Picture shown of 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712702.